Kansas, 2010

Hail in Kansas, August 3, 2010

August 3, 2010 · NWS DDC · 3 events in 1 county or zone

Thunderstorms developed along an old outflow boundary during the evening and a few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along an old outflow boundary during the evening and a few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 2:46 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 3, 2:46 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT TUE AUG 3 2010

.DISCUSSION...

DAYS 1-2...

A WEAK JET STREAM WAS MOVING OUT OF COLORADO INTO WESTERN KANSAS
THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION WAS
SITUATED OVER SOUTHERN KANSAS LATE THIS AFTERNOON. TOWERING CUMULUS WERE
DEVELOPING ALONG THIS BOUNDARY AS OF 3 PM OVER FAR SOUTHWEST KS. THIS
BOUNDARY SHOULD FINALLY LOSE DEFINITION THIS EVENING AND REDEVELOP FURTHER
NORTH. HIGH BASED THUNDERSTORMS WERE TRYING TO INITIATE OVER SOUTHEAST
COLORADO THIS AFTERNOON. THE MODELS MOVE A CLUSTER OF STORMS ACROSS
WESTERN AND NORTHERN KANSAS TONIGHT WITH THE NAM BEING FURTHER SOUTH
INTO OUR FCST AREA. SINCE THE GFS DIDN'T RESOLVE THE OUTFLOW
BOUNDARY, OPTED TO NOT GO WITH THIS MODEL FOR STORM CLUSTER
LOCATION. THE NAM INITIALIZED BETTER, ALBEIT NOT PERFECT, SO THIS
FCST IS BASED MORE OFF THE NAM SOLUTION.

AS UPPER TROUGHING PROGRESSES INTO THE UPPER MIDWEST ON WEDNESDAY,
THE SFC FRONT SHOULD PROGRESS BACK INTO SOUTHWEST KS ALONG WITH ADDITIONAL
CHANCES FOR STORMS. THE BEST CHANCE OF AFTERNOON STORMS MAY BE
ALONG THE BOUNDARY FROM DDC SOUTHWARD. OUR FCST AREA WILL BE IN
THE RIGHT EXIT REGION OF ANOTHER WEAK JET STREAK BY WEDNESDAY NIGHT
AND STORM CHANCES LOOK A LITTLE BETTER FOR THIS PERIOD, ESPECIALLY
CLOSE TO THE FRONTAL BOUNDARY IN OUR SOUTHERN COUNTIES.
TEMPERATURES WILL BE COOLER BEHIND THE FRONT ON WEDNESDAY IN OUR
NORTHERN COUNTIES BUT STILL VERY HOT ALONG THE OKLAHOMA STATE
LINE. THE EFFECTIVE SFC BOUNDARY SHOULD BE JUST TO OUR SOUTH ON
THURSDAY WITH MOISTURE POOLING NORTH OF THE BOUNDARY. THIS COULD
SET THE STAGE FOR MCS ACTIVITY THURSDAY NIGHT. ANY STORMS THAT
DEVELOP ON THE HIGH PLAINS TO OUR WEST COULD VERY WELL PROGRESS
INTO WESTERN KS GIVEN THE INCREASING ZONAL MID LEVEL FLOW.

DAYS 3-7...

THE BEST CHANCE AT ANY DECENT PRECIPITATION WILL COME EARLY IN THE
MEDIUM RANGE...THURSDAY NIGHT INTO EARLY FRIDAY...AS WARM ADVECTION
WILL INCREASE WITH THE FRONT LIFTING BACK TO THE NORTH IN RESPONSE
TO INCREASING SOUTHWESTERLY MOMENTUM ACROSS THE CENTRAL/NORTHERN
ROCKIES.  H8-7 WARM ADVECTION AND FRONTOGENESIS IS SUGGESTED BY THE
DETERMINISTIC GFS AND ECMWF MODELS TO BE BEST DURING THE OVERNIGHT
HOURS THURSDAY NIGHT INTO EARLY FRIDAY WITH BOTH MODELS SHOWING A
FAIR AMOUNT OF CONVECTIVE QPF AS A RESULT WITH CHANCE POPS (30
PERCENT) ACROSS MUCH OF THE CWA IN THE FORECAST.  BEGINNING
FRIDAY...PRECIPITATION CHANCES WILL DIMINISH GREATLY AS LOW LEVEL
FRONTOGENESIS BECOMES REFOCUSED ACROSS THE NORTHERN PLAINS IN
RESPONSE TO THE NEXT PACIFIC JET CORE COMING OUT OF THE ROCKIES.  H5
ANTICYCLONE CENTER WILL BECOME BETTER DEFINED BY THE WEEKEND OVER
OKLAHOMA.  INCREASING LOW LEVEL THICKNESS/THERMAL FIELDS WILL ONCE
AGAIN SUPPORT DAILY HIGH TEMPERATURES IN EXCESS OF 100 DEGREES
ACROSS MUCH OF THE DDC FA STARTING SATURDAY.  THIS WAS ALREADY IN
THE FORECAST FOR THE MOST PART ACROSS MUCH OF THE DDC FA...AND HAVE
EXTENDED THIS INTO THE NEW "DAY 7" NEXT TUESDAY.  THE MEDIUM RANGE
KINEMATIC AND MASS FIELDS OFF THE GFS AND ECMWF DO NOT INSPIRE MUCH
HOPE AT ALL (AT LEAST THROUGH ABOUT 12 AUGUST) AS FAR AS A COOL DOWN
WITH A FRONT TO RELIEVE THE REGION OF THIS PERSISTENT HEAT.

&&

.AVIATION...

THERE IS A SMALL PROBABILITY OF ISOLATED THUNDERSTORMS AFFECTING
KDDC, KGCK, KHYS THIS EVENING AND WILL KEEP THE FORECAST OF CB IN
THE TAF.  THE BEST CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY WILL
BE ACROSS NORTHWEST KANSAS...PERHAPS AFFECTING KHYS LATE IN THE
EVENING.  OTHERWISE, VFR CONDITIONS WILL CONTINUE TO PREVAIL THROUGH
18Z WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  96  67  89 /  20  20  30  20
GCK  71  91  66  87 /  30  20  40  20
EHA  71  95  66  86 /  20  20  30  20
LBL  71  99  67  89 /  20  20  30  20
HYS  70  90  67  88 /  50  30  30  20
P28  73 105  72  92 /  10  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ065-066-079>081-
088>090.

&&

FN24/25
Hazardous weather outlook, Aug 3, 9:52 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1052 AM CDT TUE AUG 3 2010

KSZ030-031-043>046-061>066-074>081-084>090-041200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1052 AM CDT TUE AUG 3 2010 /952 AM MDT TUE AUG 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ONE
OR TWO OF THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS
QUARTERS AND WIND GUSTS UP TO 60 MPH. IT IS UNCLEAR EXACTLY WHERE
THE STORMS WILL INITIATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON INTO
THURSDAY NIGHT. THE STORMS WEDNESDAY AFTERNOON COULD BE SEVERE AGAIN
WITH HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. THE BEST CHANCE
OF STORMS IS SOUTH OF A LINE FROM PRATT TO LIBERAL INCLUDING
ASHLAND AND MEDICINE LODGE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 3, 5:10 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 PM CDT TUE AUG 3 2010

KSZ046-032345-
RUSH-
610 PM CDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSH COUNTY...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF ALBERT...OR 8 MILES SOUTHEAST OF
SHAFFER...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM AS WELL AS 50 MPH
THUNDERTORM WIND GUSTS.

LAT...LON 3845 9903 3835 9903 3835 9904 3835 9908
      3838 9912
TIME...MOT...LOC 2310Z 237DEG 10KT 3837 9899

RUSSELL

The radar

The Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Trego

When
August 3, 7:30 PM CST to 7:40 PM CST
Where
Trego County, 4.45 mi SSW of Wakeeney
Measured
0.75 in hail
Reported by
Public
Coordinates
38.960, -99.910

Hail, Trego

When
August 3, 7:34 PM CST
Where
Trego County, Wakeeney
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.020, -99.880

Hail, Trego

When
August 3, 7:37 PM CST
Where
Trego County, 2.82 mi S of Wakeeney
Measured
1.25 in hail
Reported by
Public
Coordinates
38.980, -99.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259086, 259085, 259088.